Multiple myeloma is characterized by the neoplastic proliferation of a single clone of plasma cells producing a monoclonal immunoglobulin. The proliferation of plasma cells in the bone marrow results in extensive skeletal destruction with osteolytic lesions, osteopenia, and pathologic fractures. Other common clinical findings include cytopenias, hypercalcemia, recurrent bacterial infection and renal insufficiency. Cardiac pathology has also been well described with multiple myeloma. When new onset heart failure is seen in the setting of multiple myeloma, systemic amyloidosis with light chain deposition in the myocardium is often at the top of the differential diagnosis. Other etiologies which warrant consideration are former drug therapies as well as underlying ischemia. However, another mechanism which receives less attention is myeloma-induced high-output failure. This typically presents in patients with extensive bony involvement and the diagnosis is supported by physical exam findings, echocardiography, and cardiac catheterization. In these patients, traditional heart failure therapies such as beta blockers, ACE inhibitors and diuretics are not useful and may be detrimental. As with other causes of high-output failure such as profound anemia, thiamine deficiency, thyrotoxicosis and cirrhosis, the treatment is to correct the underlying cause of the high-output state. With multiple myeloma, there is literature which supports the high-output state being secondary to innumerable intramedullary arteriovenous fistulas [1,2].
If this is the case, pharmacotherapy with the ability to target the underlying malignancy and inhibit angiogenesis is an intriguing therapeutic option. Lenalidomide and thalidomide, both of which are acceptable therapies for multiple myeloma, have these pharmacological properties. We describe two cases of multiple myeloma associated with high-output failure that rapidly responded to the initiation of these agents.
A 50-year-old man of Indian ancestry who was diagnosed with multiple myeloma three years earlier was evaluated in our hospital. His only other chronic medical issue was mild hypertension. His myeloma had progressed rapidly since diagnosis despite a variety of therapies over the years including systemic corticosteroids, cyclophosphamide, etoposide, cisplatin, stem cell transplantation, thalidomide, and for the most recent three months, bortezomib. Blood work and magnetic resonance imaging at a recent out-patient visit demonstrated pancytopenia as well as diffuse myelomatous bone marrow replacement throughout his pelvis and proximal femora (Figure 1). At this time, he was being hospitalized due to extensive fluid retention in the abdomen and lower extremities as well as dyspnea. He stated that he had gained 15 pounds over the past two weeks. On initial examination, he was afebrile with a heart rate of 100 beats/minute and a blood pressure of 97/50 mmHg. His oxygen saturation was 96% while receiving oxygen at 3 liters/minute by nasal cannula. He had crackles at the bases of his lungs bilaterally. His cardiovascular exam was remarkable for 12 cm of jugular venous distension and tachycardia with a 2/6 systolic flow murmur at the left upper sternal border. His abdomen was distended with shifting dullness to percussion and a liver edge 4 cm below the right costal margin. His extremities were warm to touch with 3 + bilateral lower extremity edema as well as significant scrotal edema. Pertinent initial laboratory studies were remarkable for a hemoglobin of 9.1 g/dl, a platelet count of 10,000 per microliter, a blood urea nitrogen of 55 mg/dl, a creatinine of 1.0 mg/dl, an albumin of 3.6 g/dl, and a calcium of 13 mg/dl. The ECG demonstrated sinus tachycardia with normal voltage and diffuse T wave flattening. His chest X-ray demonstrated mild cardiomegaly and evidence of pulmonary edema. An echocardiogram conveyed a hyperdynamic left ventricle with normal wall thickness, no regional wall motion abnormalities, no valvular abnormalities and normal diastolic function. Thrice daily intravenous furosemide was administered for the first ten hospital days. Despite aggressive diuretic therapy, the patient's volume status worsened. On the eleventh hospital day, cardiac catheterization was performed (Table 1). Based on the high output values obtained at catheterization, a thyroid panel was obtained which was unremarkable. In addition, he was given empiric thiamine replacement, placed on broad-spectrum antibiotics for possible sepsis, and was started on a continuous intravenous infusion of furosemide. His respiratory status continued to worsen and on hospital day number 14, he required intubation and mechanical ventilation for hypoxemic respiratory failure (Figure 2). His volume status continued to worsen over the next 2 days despite the aforementioned therapy. As a last resort, it was decided to initiate therapy targeting the underlying myeloma on hospital day 17. Lenalidomide 25 mg and dexamethasone 40 mg daily were administered through the patient's nasogastric tube. Within 24 hours, a brisk diuresis was observed and he was successfully extubated on hospital day 19. Dexamethasone was discontinued per protocol after hospital day 20, though lenalidomide was continued. By hospital day 27, he had a net negative fluid balance of 15 liters and he was discharged out of the intensive care unit. Unfortunately, on hospital day 35 in the setting of his long standing refractory thrombocytopenia, he developed a massive upper gastrointestinal bleed that could not be controlled despite aggressive resuscitory efforts and died within hours.
- McBride W, Jackman JD, Gammon RS, Willerson JT. High output cardiac failure in patients with multiple myelomaNew Engl J Med 1988;319:1651├óÔé¼ÔÇ£1653.1653
- ├ä┬░nanir S, Haznedar R, Atavci S, ─é┼ønl─é─¢ M. Arteriovenous shunting in patients with multiple myeloma and high-output failureJ Nucl Med 1998;39:1├óÔé¼ÔÇ£3.3
- Kosinski DJ, Roush K, Fraker TD Jr. High cardiac output state in multiple myelomaClin Cardiol 1994;17:678├óÔé¼ÔÇ£680.680
- McBride W. Presence and clinical characteristics of high cardiac output state in patients with multiple myelomaAm J Med 1990;89:21├óÔé¼ÔÇ£24.24
- Sanchez F, Chuang V, Skolkin M. Transcatheter treatment of myelomatous AV shunting causing high-output failureCardiovasc Intervent Radiol 1986;9:219├óÔé¼ÔÇ£221.221